Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
move1

When Can I Stop Taking Accutane Without Relapse

Recommended Posts

Hi

I'm male, 23 years old and weigh 78kg. I started taking accutane in the beginning of august (I don't remember the exact date). So I'm currently in my fifth month. I started with 20mg / day, increased to 40mg and I'm currently taking 60mg. In total I took 270 pills (each 20mg) which makes it a subtotal of 5400 mg.

I'm struggling with the side effects, especially dry eyes. It's soooo annying, sometimes they hurt like hell. That's why I want to end the course as soon as possible. But I'm scared that the acne will come back. My doc wants me to go on with the course until beginning of march (then I would have taken it 7 months). My face is clear like never before, I don't have a simple pimple anymore. I've been clear for about 3-4 weeks now.

My question is: can I end the course earlier than march without the danger of relapse? I really don't want to do another course (kissing with chapped lips is just HORRIBLE). My doc gave me all the pills I need until the appointment in march (I have about 200 left). Can I inrease the dose to 80 mg or even 100 mg? Would it shorten the time that I have to take accutane?

Tanks for answers =)

Link to comment
Share on other sites

Taking more pills at a time may shorten your treatment, but your side affects will probably get worse. I don't recommend it without your doctor telling you to.

Edited by BMarieWantsNoAcne
Link to comment
Share on other sites

Ideally you want to have taken at the end of your course 150 mg of accutane per killogram you weigh. The closer you can get to that point the better you chances are of permanent remission. You still have a ways to go. Try some run of the mill eye drops for dry eyes. Or better yet call your eye doctor. I had inflamation in my eyes that my eye doctor noticed during a routine check up and he just gave me normal eye drops and within a few days I was good to go. He knew all about accutane too i was quite impressed

Link to comment
Share on other sites

Hi Move1,

Its difficult to say how long or how much you need to take to avoid relapse. Even in studies where subjects took high doses, there were some who relapsed after 2 years.

I know it is stressful being on Accutane - an alternative goal to completely clear skin is to get to manageable skin. I was clear for a year after Accutane (which was awesome), and then had some reflares. Instead of going back to Accutane, my doctor and I have been trying some antibiotics and topical treatments. Now, after Accutane, these actually have a decent effect. Its not perfect, but it is a hell of a lot better than before Accutane.

If Accutane is becoming unbearable, then talk to your derm. You have options. There have been successes on longer, lower dose treatment. Its not about how much cumulative doses you get, but about how your body reacts to it. I know people who did 8-10 months on lower doses, and now are completely clear.

Good luck!

Link to comment
Share on other sites

I would try to get to 10,000 mg total and I would call your doctor about increasing the dose. As long as your side effects aren't too bad, he shouldn't have a problem with it. 80 or 100 mg shoudn't be a problem given your weight.

Link to comment
Share on other sites

If your derm recommends it for you...then take the accutane. I'm also on my 5th month, still breaking out, and I'm struggling to get my dosage up with my stubborn derm. If your side effects are just superficial like dryness in eyes/lips/etc...then stick with it and hold the pain in for a bit longer. That's what I'd do...I'm so jealous that your skin is clear by now...just remind yourself of the acne you had and how bad it was and how badly you don't want it to come back.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×